MAUDE Adverse Event Report: COOK INC SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS

COOK INC SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Codes Complete Blockage (1094); Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.Pma/510(k) #: not exempt, preamendment.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the introducer needle of a single lumen polyethylene central venous catheter tray was found to be occluded during an arterial line procedure.No fluid was able to pass through the needle.The catheter was reportedly being placed in the right radial artery to monitor blood pressure.The indication for placement of the device was that the patient had hemodynamic instability and monitoring in brain trauma patient with intracranial pressure monitor.The patient was sedated during the procedure when the device failure occurred.The physician experienced a failed attempt at cannulating the right radial artery and a second kit was used successfully.No other ancillary devices were being used.Upon device return, a clear unknown substance was discovered both on the inside and outside of the introducer needle.No adverse effects to the patient have been reported.
 
Additional Manufacturer Narrative
Correction: h6- device code: complete blockage (1094) is the only device code for this event.Investigation - evaluation: a customer at kalispell regional hospital (united states) reported that the needle in a c-pmsy-250 (single lumen polyethylene central venous catheter tray) from lot 9001278 was occluded during an arterial line placement on (b)(6) 2019.The physician attempted to cannulate the patient's right radial artery with the needle, but did not get blood return.They completed the procedure with a new needle.The patient did not experience adverse effects.A review of the complaint history, device history record (dhr), quality control and trends, as well as a visual inspection and functional test of the returned device, was conducted during the investigation.One used 22g needle was returned to cook for evaluation.Upon visual inspection, a buildup of coating native to the device was noted to be on the outside of the needle cannula.No visible damage or biomatter was noted.A functional test of the device showed that a wire guide was not able to be inserted through the needle.Additionally, a document-based investigation evaluation was performed.The device master record (dmr) found that proper procedures and inspections are in place to prevent the distribution of non-conforming product.A review of the device's design history files found that the product is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (9001278) and the related needle component sub-assembly lots revealed no non-conformances.However, based on the dhr review, there is evidence of potential nonconforming material in house and in field.As the needle is supplied by cook polymer technology (cpt), cook initiated a supplier corrective action request in response to this issue.As there is evidence of potentially nonconforming material from the same supplier lots in other events, cook initiated product containment for affected in house product and to prevent redistribution of product in the field.No other additional events were found to be associated with any of the final lots.Cook also reviewed product labeling.The instructions for use state "upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, examination of the returned product, and the results of our investigation, a definitive root cause was established as a deficiency in supplier manufacturing/quality control.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
SINGLE LUMEN POLYETHYLENE CENTRAL VENOUS CATHETER TRAY
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9377446
Report Number1820334-2019-02957
Device Sequence Number3091205
Product Code DQY
UDI-Device Identifier00827002028548
UDI-Public(01)00827002028548(17)200323(10)9001278
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2020
Device Model NumberN/A
Device Catalogue NumberC-PMSY-250
Device Lot Number9001278
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2019
Initial Date Received by Manufacturer 11/18/2019
Supplement Date Received by Manufacturer04/08/2020
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age5 YR